Russian Drug Krokodil Causes Skin to Rot
This drug, desomorphine, is made from over the counter opiate codine, mixed with other substances, including iodine, gasoline, phosphorus. It causes serious medical problems for people who use it and many of them die within a few years after they start using the drug. People use it as a cheaper substitute for heroin. Aparently people get really bored in the winter in russia and have nothing better to do than take drugs
october 2013: Cases reported in Chicago including a 25 year old woman and 2 other young women. Reports say that large parts of their bodies were infected with gangrene. The DEA has still not confirmed that the drug is in the united states.
in September 2013: the first case of krokodil use in america was reported in Arizona. Two cases were reported, but there was no further information available about who they were or what the circumstances were. Health officials stated that the patients symptoms were consistent with krokodil use, but it has not yet been confirmed.
this article has some interesting stories about users
Why does this drug cause the skin to rot?
People are saying that it is not due the effect of the drug itself, but due to impurities from the home synthesis process. If they purified their desomorphine they would not have these (irreversible?) effects. Also because they are using needles that are not sterilized.
Is this a new drug?
It has been around in Russia for a while. There are videos and information in russian language showing the effects of the drug from 2009 or earlier. It only became famous in the english speaking world in the last few days because of some high profile articles written about it
These are some images of the terrible effects of the drug:
The flesh has rotted off and the bone is showing
This is supposed to be a krokodil drug lab
This picture is labeled as a krokodil user. does it cause people’s face to become deformed too?